Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 117, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 14, 2000, 10:33 PM EDT for Smyth County, Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2000, 10:33 PM EDT (02:33 UTC)
- Expired
- Jun 14, 2000, 11:00 PM EDT
- In force
- 27 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Smyth County, VA
The radar
The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 518 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
850 WUUS51 KRNK 150233 SVRRNK VAC173-150300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1033 PM EDT WED JUN 14 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SMYTH COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 1100 PM EDT. * AT 1027 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF MARION...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THREATENED THROUGH 1100 PM EDT INCLUDE MARION... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. $$ LAT...LON 3692 8168 3674 8155 3688 8131 3704 8148 AMS NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 9:50 PM EDT, 43 minutes earlier.
Area forecast discussion, Jun 14, 9:50 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 950 PM EDT WED JUN 14 2000 BUSY KEEPING A CLOSE EYE ON THE RADAR. UPDATE WILL BE OUT IN A FEW MINTUES WITH ONLY MINOR CHANGES IN THE FIRST PERIOD. .RNK... .VA...NONE. .WV...NONE. .NC...NONE. AMS
In the hours before
Local storm report, Jun 14, 5:01 PM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
501 PM EDT WED JUN 14 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM WENTWORTH NC .75 INCH HAIL
06/14/00 ROCKINGHAM
0440 PM EDEN NC FLOOD
06/14/00 ROCKINGHAM TRAINED SPOTTER REPORTED
MINOR STREET FLOODING ON
THE FOLLOWING STREETS:
HAMILTON, HARRIS,
WASHINGTON, PATRICIA.
PMCLocal storm report, Jun 14, 5:15 PM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
515 PM EDT WED JUN 14 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM TIMBERLAKE VA WIND DAMAGE
06/14/00 CAMPBELL TREES DOWNLocal storm report, Jun 14, 6:03 PM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
603 PM EDT WED JUN 14 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 13 MILES SOUTH 13 MILES SOUTH OF BUCKINGHAMVA WIND DAMAGE
06/14/00 BUCKINGHAM TREES DOWN ON RT 15 NEAR
BOARDER OF PRINCE EDWARD
COUNTY
0515 PM BENT CREEK VA WIND DAMAGE
06/14/00 APPOMATTOX TREES DOWN OVER HWY 60
0530 PM EASTERN APPOMATTOX COUNTY VA WIND DAMAGE
06/14/00 APPOMATTOX TREES DOWN OVER HWY 601
PMCSpecial weather statement, Jun 14, 9:11 PM EDT, 1 hour 22 minutes before
NCZ003-VAZ012>017-032-150230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 911 PM EDT WED JUN 14 2000 ...STRONG THUNDERSTORMS CONTINUE OVER SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA... AN AREA OF THUNDERSTORMS MOVING THROUGH PORTIONS OF SOUTHWEST VIRGINIA WILL CONTINUE TRACKING TO THE NORTHEAST DURING THE LATTER PART OF THE EVENING. SOME OF THESE STORMS HAVE PRODUCED DAMAGING WINDS...BLOWING DOWN TREES ACROSS PARTS OF WYTHE AND PULASKI COUNTIES BETWEEN 8 PM AND 9 PM. ANOTHER AREA OF STORMS WAS MOVING UP THROUGH SURRY COUNTY IN NORTH CAROLINA. STRONG STORMS WILL LIKELY AFFECT PARTS OF CARROLL... PATRICK... FLOYD... MONTGOMERY... AND GRAYSON COUNTIES BETWEEN 9 AND 11 PM. VERY HEAVY AND PERSISTENT DOWNPOURS COULD BEGIN TO PRESENT A LOCALIZED FLOODING PROBLEM AS THE EVENING PROGRESSES. RADAR WAS ESTIMATING RAINFALL RATES OF UP TO 2 INCHES PER HOUR AT TIMES. BE ON THE LOOKOUT FOR THREATENING WEATHER AND BE READY TO TAKE ACTION IF A WARNING IS ISSUED FOR YOUR COUNTY. JDS
Local storm report, Jun 14, 9:56 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
956 PM EDT WED JUN 14 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM HIWASSEE VA .75 INCH HAIL
06/14/00 PULASKI
0840 PM RURAL RETREAT VA WIND DAMAGE
06/14/00 WYTHE TREES DOWN
0930 PM SNOWVILLE VA WIND DAMAGE
06/14/00 PULASKI TREES AND POWER LINES DOWN
0800 PM PULASKI VA .75 INCH HAIL
06/14/00 PULASKI
0800 PM PULASKI VA WIND DAMAGE
06/14/00 PULASKI TREE DOWN ON PEPPERS FERRY
ROAD
PMCLocal storm report, Jun 14, 10:07 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1007 PM EDT WED JUN 14 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 PM 5 W HILLSVILLE VA WIND DAMAGE
06/14/00 CARROLL TREE DOWN NEAR I77
PMCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:28 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski, City of Radford | 32 min |
| Jun 14, 8:34 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 26 min |
| Jun 14, 9:09 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski, Wythe | 36 min |
| Jun 14, 9:18 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 42 min |
| Jun 14, 9:29 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 46 min |
| Jun 15, 2:54 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 36 min |
| Jun 15, 3:38 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 52 min |
| Jun 15, 3:50 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Rockbridge | 40 min |
| Jun 15, 3:50 PM EDT | Severe Thunderstorm Warning | RNK | City of Lexington | 40 min |
| Jun 15, 3:50 PM EDT | Severe Thunderstorm Warning | RNK | City of Buena Vista | 40 min |
| Jun 15, 4:25 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt | 35 min |
| Jun 15, 5:21 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 39 min |
| Jun 15, 5:32 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 43 min |
| Jun 15, 6:06 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Halifax, Pittsylvania | 39 min |
| Jun 15, 7:19 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 41 min |
| Jun 15, 7:54 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 51 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.